Diabetic shock symptoms come from your body’s reaction to too much insulin. Every diabetic needs to know what to expect when it happens and how to treat it.
We learn to recognize diabetic shock symptoms because the medications we take often cause low blood sugar as a side effect.
Here are the symptoms you should watch for so you can treat it quickly.
If you feel dizzy or shaky you may have mild hypoglycemia, or diabetic shock symptoms. Sudden moodiness or feeling snappy and irritable may also be a warning.
You could begin to sweat and have a fast heartbeat, or you might feel hungry out of the blue.
Do not simply ignore these symptoms because they are mild. If you are driving, stop. Check your blood sugar. If it is low, get a small snack.
Be prepared. Have glucose tablets or something else with you all the time for those moments. Do not go back to driving until your blood sugar is normal.
Your brain is extremely sensitive to low blood sugar. You may have an attack of confusion or get a sudden headache.
Another of the diabetic shock symptoms is clumsiness. If you drop things or feel awkward when you walk, bumping into doorways and furniture, it may be from this.
Blurred vision and spots before your eyes are common warnings that your blood sugar is much too low.
This symptom makes reading your glucose monitor difficult, so you may need to ask for help.
Check your blood sugar if you can but if you cannot, begin to treat the diabetic shock symptoms anyway. But do not panic and start cramming food.
This list of snacks may help. Notice the amounts because the sugar in them will raise blood sugar enough for most of us.
1. One-half cup of any soda that is not diet.
2. One cup of milk or orange juice.
3. One tablespoon of sugar or honey.
4. One-fourth cup of raisins (a small palm full).
5. Five or six LifeSavers or other wrapped candy, or three to five glucose tablets.
Wait 15 minutes and check your blood sugar again. If it is still low, repeat the snack. Wait another 15 minutes and repeat until your blood sugar is back in the 80s.
If you cannot swallow or are throwing up, someone needs to call 9-1-1 so you can get intravenous glucose.
Insulin users have to be extra careful, because if you just injected insulin it will keep your blood sugar low even though you are treating diabetic shock symptoms with snacks.
If your blood sugar drops really low – into the 30s or lower – the diabetic shock symptoms are fainting, unconsciousness and even diabetic coma.Learn more about this serious condition.
There is something you can do to prepare your family to deal with these diabetic shock symptoms. Ask your doctor about getting a glucagon kit.
A lot of us do not have one because they are expensive and usually reach their expiration date before they are ever needed. Besides this, glucagon is difficult to use if you have not been instructed.
That is because glucagon is a freeze dried product that has to be mixed with a small vial of water and swished before it can be injected. It is a four-step process.
On top of that, the written instructions inside the glucagon kit are hard to read. People who have never used glucagon before often give up and decide to wait for emergency personnel.
So educate your family and friends if you choose to carry a glucagon rescue kit. The steps are simple once people know what to expect.
It would be wonderful if more of us carried this rescue kit. Quick treatment can prevent brain damage and even death.
The good news is that at least two pharmaceutical companies
are developing a glucagon pen. This will be similar to the EpiPen for
allergic reactions, making the glucagon simple to use.
When this happens, more diabetics will carry glucagon rescue kits, and more people will use them to rescue type 1 and type 2 diabetics from diabetic shock symptoms.
Here are some things you can do to prepare yourself for hypoglycemia and avoid the consequences of diabetic shock symptoms.1. Know the things that lead to diabetic shock and avoid them.
2. Always carry a snack and glucose tablets with you.
3. Wear a diabetic ID bracelet and carry a card that identifies your special needs and your medications.
4. Know what to do if you inject insulin and then cannot eat.
5. Do not keep driving if you experience even mild symptoms of diabetic shock.
6. Talk to your doctor about what to do if you get sick or during high stress situations.
7. Follow the diabetes plan you have worked out with your doctors.
Do not change anything without talking to them first. That includes exercise and diet changes as well as travel plans.
Because we are diabetic we need to know how hypoglycemia happens and what it feels like. Be prepared because even if severe hypoglycemia never happens to you, you might be a hero for someone else.
Lives have been saved by diabetics who were able to help in an emergency. They had what was needed and knew what to do.
You may need an angel someday, but you might also get to be an angel. You never know.
[Go back to the top]